Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Topeka, KS

May 14, 2020Jackson County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2020, 1:56 AM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 1:56 AM CDT (06:56 UTC)
Expired
May 14, 2020, 2:30 AM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Jackson County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS53 KTOP 140656
SVRTOP
KSC085-149-140730-
/O.NEW.KTOP.SV.W.0045.200514T0656Z-200514T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
156 AM CDT Thu May 14 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  East central Pottawatomie County in northeastern Kansas...
  West central Jackson County in northeastern Kansas...

* Until 230 AM CDT.

* At 156 AM CDT, a severe thunderstorm was located 6 miles west of
  Emmett, moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Emmett, Soldier and Havensville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 9578 3922 9618 3937 9631 3957 9603
      3957 9595
TIME...MOT...LOC 0656Z 235DEG 30KT 3934 9617 

HAIL...1.50IN
WIND...60MPH
 
$$

Teefey
2 follow-up statements
592 
WWUS53 KTOP 140710
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
210 AM CDT Thu May 14 2020

KSC085-149-140730-
/O.CON.KTOP.SV.W.0045.000000T0000Z-200514T0730Z/
Pottawatomie-Jackson-
210 AM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EAST CENTRAL POTTAWATOMIE AND WEST CENTRAL JACKSON COUNTIES...

At 210 AM CDT, a severe thunderstorm was located 6 miles north of
Emmett, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emmett, Soldier and Havensville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 9578 3928 9607 3941 9619 3957 9603
      3957 9595
TIME...MOT...LOC 0710Z 238DEG 30KT 3940 9603 

HAIL...1.25IN
WIND...60MPH
 
$$

Teefey
268 
WWUS53 KTOP 140731
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
231 AM CDT Thu May 14 2020

KSC085-149-140741-
/O.EXP.KTOP.SV.W.0045.000000T0000Z-200514T0730Z/
Pottawatomie-Jackson-
231 AM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POTTAWATOMIE AND
WEST CENTRAL JACKSON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3938 9578 3928 9607 3941 9619 3957 9603
      3957 9595
TIME...MOT...LOC 0731Z 235DEG 30KT 3949 9586 

$$

Teefey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:41 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 13, 11:41 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1141 PM CDT Wed May 13 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 410 PM CDT Wed May 13 2020

As of 2030Z, water vapor imagery shows southwest flow over the
Central Plains with a broad trough in the western US. Embedded in
the southwesterly flow is a weak perturbation over northeastern CO
and southwestern NE. At the surface, low pressure has been deepening
in CO with the warm front still well to our south in northern OK.
The main change in the short-term is the break-up of the stratus in
eastern KS, which has not been handled well by the models. This is
likely due to mesoscale subsidence occurring behind this morning's
showers and weak thunderstorms. With the WAA regime still in place
and the fact that soundings still show a saturated boundary layer
through the afternoon and evening, it's tough to say when or if the
stratus will fill back in this evening in this area, but CAMs do
show showers developing ahead of the chance for storms tonight
mainly near the NE border.

Heading into tonight, the trend has been for storms to develop near
the NE border after 9pm and progress northward. There remains a bit
of uncertainty as to how far south in KS these storms develop, as
some model runs have kept them entirely in NE while others have them
initiating in north central KS near US-36. There was one run of the
HRRR late this morning that brought an isolated cell as far south as
Manhattan, but that appears to be an outlier at this point. In any
case, consensus generally keeps the convection near the 850mb
frontal boundary, which appears to be just north of the KS/NE border
by 06Z. It is also around this time that the LLJ strengthens to 40-
50 kts. With all these factors in mind, this could provide enough
lift in north central KS to overcome the cap. RAP and HRRR soundings
show MUCAPE as high as 2000-3000 J/kg at Concordia, although
effective shear ranges between 25-40 kts -- the RAP and HRRR go up
to 40 kts while the NAM has tended to stay within 35 kts. Large hail
would be the primary threat with any elevated storms that may
develop in this area tonight.

Thursday is when we have the better potential for severe weather in
the area, mainly in east central KS. By morning, the frontal
boundary should be situated from southwest to north central KS, and
there is generally good consensus to bring it near the Kansas
Turnpike by 21-00Z. Storms should initiate along this boundary
during this time frame and exit the area with it by 06Z. NAM and GFS
forecast soundings at Emporia show CAPE of 2000-3000 J/kg, although
bulk shear starts out around 25 kts in the afternoon before
increasing to 40 kts in the evening. With that in mind, there is
better potential for storms to develop with the eroding cap as well
as the instability, but the timing of the shear along with the
boundary placement may be the main piece to monitor to see how
organized updrafts will become. Locally heavy rainfall with any
storms will also be a concern.

.LONG TERM...(Thursday night through Wednesday)
Issued at 410 PM CDT Wed May 13 2020

Storms should be out of the CWA by 06Z Thursday. The boundary
lingers in southeast KS during the day Friday, with some models
trying to bring it slightly back north into east central KS while
others keep it south of the CWA. Saturday the boundary does move
further north with some variation as to how far north. Showers and
thunderstorms will once again return to the area with a more
amplified trough that moves into the area. Areas that see
repeated rainfall may have some flooding concerns if they receive
heavy rainfall on Thursday, but at this time the bulk of the rain
looks to fall on Thursday.

Next week, an amplified ridge returns dry weather to the area
ahead of a deep trough moving onto the Pacific coast. Temperatures
will be in the 70s to start the week, but increase well into the
80s by mid- week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1136 PM CDT Wed May 13 2020

Thunderstorms could impact KMHK by the start of this TAF period.
Further development is expected early this period for the
overnight hours, mainly near and north of terminals. VCTS is
included much of tonight as a result. LLWS still looking likely
for first few hours of this period as the LLJ gets going.
Otherwise, CIGS will bounce around from low end VFR and MVFR
tonight and Thursday. Another round of storms is expected to
develop along a surface boundary Thursday afternoon near
KTOP/KFOE. Timing of initiation is currently expected to be
21/22Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Picha
LONG TERM...Picha
AVIATION...Teefey
Hazardous weather outlook, May 13, 4:12 PM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
412 PM CDT Wed May 13 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-142115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
412 PM CDT Wed May 13 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Additional thunderstorms are possible tonight, especially along
the Nebraska border. Areas along US-36 may see these develop
after 9 pm and continue into the early overnight hours. Some
storms may be severe with large hail and damaging winds as the
main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible Thursday afternoon and evening,
especially across east central Kansas. Large hail and damaging
winds will be the primary hazards. In addition, multiple rounds
of heavy rainfall could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 13, 11:29 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
1129 PM CDT Wed May 13 2020

KSZ020-021-034>036-140515-
Geary-Clay-Cloud-Dickinson-Ottawa-
1129 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...WEST CENTRAL
GEARY...NORTHEASTERN OTTAWA...SOUTHERN CLAY AND SOUTHEASTERN CLOUD
COUNTIES UNTIL 1215 AM CDT...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wells to 3 miles north of Enterprise.
Movement was northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Junction City, Abilene, Grandview Plaza, Chapman, Enterprise,
Miltonvale, Wells, Manchester, Longford, Oak Hill, Moonlight and
Talmage.

This includes Interstate 70 between mile markers 273 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3916 9769 3940 9742 3901 9671 3886 9712
TIME...MOT...LOC 0429Z 233DEG 22KT 3917 9754 3895 9713

Baerg
Special weather statement, May 14, 12:08 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
1208 AM CDT Thu May 14 2020

KSZ009-020>023-036-140545-
Geary-Clay-Pottawatomie-Cloud-Riley-Washington-
1208 AM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR GEARY...RILEY...SOUTHWESTERN
POTTAWATOMIE...SOUTH CENTRAL WASHINGTON...CLAY AND EAST CENTRAL CLOUD
COUNTIES UNTIL 1245 AM CDT...

At 1207 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Idana to 8 miles southeast
of Grandview Plaza. Movement was east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Manhattan, Junction City, Clay Center, Ogden, Grandview Plaza,
Wakefield, Riley, St. George, Clifton, Milford, Leonardville,
Morganville, Randolph, Green, Palmer, Vining, Idana, Milford Lake,
Keats and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 296 and 314.

LAT...LON 3970 9716 3918 9634 3916 9637 3917 9639
      3915 9639 3892 9674 3907 9697 3913 9696
      3913 9706 3941 9748
TIME...MOT...LOC 0507Z 250DEG 27KT 3942 9735 3897 9664

Teefey
Special weather statement, May 14, 12:43 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
1243 AM CDT Thu May 14 2020

KSZ009-010-021-140615-
Clay-Washington-Marshall-
1243 AM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON...
NORTHEASTERN CLAY AND WEST CENTRAL MARSHALL COUNTIES UNTIL 115 AM
CDT...

At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm near
Linn, moving northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Washington, Hanover, Waterville, Linn, Greenleaf, Barnes and Palmer.

LAT...LON 3968 9667 3949 9714 3968 9726 3992 9691
TIME...MOT...LOC 0543Z 236DEG 39KT 3964 9707

Teefey
Special weather statement, May 14, 1:27 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
127 AM CDT Thu May 14 2020

KSZ010-022-023-140700-
Pottawatomie-Riley-Marshall-
127 AM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...
NORTHWESTERN POTTAWATOMIE AND SOUTH CENTRAL MARSHALL COUNTIES UNTIL
200 AM CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm over
Olsburg, moving northeast at 25 mph.

Penny size hail will be possible with this storm.

A severe thunderstorm warning continues for northwestern Marshall
County until 145 AM.

Locations impacted include...
Westmoreland, Blaine and Olsburg.

LAT...LON 3943 9626 3931 9663 3951 9681 3967 9650
TIME...MOT...LOC 0626Z 239DEG 21KT 3943 9661

Teefey
Special weather statement, May 14, 1:41 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
141 AM CDT Thu May 14 2020

KSZ023-024-140715-
Pottawatomie-Jackson-
141 AM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POTTAWATOMIE AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 215 AM CDT...

At 141 AM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Marys, Emmett and Potawatomi Reservation.

LAT...LON 3939 9576 3922 9600 3922 9603 3919 9604
      3916 9608 3917 9608 3918 9607 3919 9608
      3919 9610 3920 9611 3919 9612 3927 9623
      3952 9606
TIME...MOT...LOC 0641Z 220DEG 26KT 3927 9608

Teefey
Special weather statement, May 14, 1:45 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
145 AM CDT Thu May 14 2020

KSZ009>011-140715-
Washington-Nemaha-Marshall-
145 AM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA...
NORTHEASTERN WASHINGTON AND MARSHALL COUNTIES UNTIL 215 AM CDT...

At 144 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Mahaska to 6 miles west of
Frankfort. Movement was northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marysville, Frankfort, Hanover, Axtell, Beattie, Summerfield, Oketo,
Hollenberg and Bremen.

LAT...LON 4000 9618 3999 9615 3962 9650 4000 9731
TIME...MOT...LOC 0644Z 235DEG 30KT 3999 9719 3967 9653

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:29 PM CDTSpecial Weather StatementTOPGeary46 min
May 14, 12:08 AM CDTSpecial Weather StatementTOPClay, Geary, Riley37 min
May 14, 12:43 AM CDTSpecial Weather StatementTOPWashington32 min
May 14, 12:54 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington51 min
May 14, 1:27 AM CDTSpecial Weather StatementTOPPottawatomie33 min
May 14, 1:41 AM CDTSpecial Weather StatementTOPJackson34 min
May 14, 1:45 AM CDTSpecial Weather StatementTOPMarshall30 min
May 14, 2:03 AM CDTSpecial Weather StatementTOPPottawatomie27 min
May 14, 2:18 AM CDTSevere Thunderstorm WarningTOPJackson42 min
May 14, 2:38 AM CDTSpecial Weather StatementTOPNemaha22 min
May 14, 2:51 AM CDTSpecial Weather StatementTOPAtchison24 min
May 14, 3:06 AM CDTSpecial Weather StatementTOPBrown, Nemaha24 min
May 14, 3:23 AM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage32 hr
May 14, 3:37 AM CDTSpecial Weather StatementTOPBrown, Nemaha38 min
May 14, 5:34 PM CDTSpecial Weather StatementTOPLyon26 min
May 14, 5:57 PM CDTSevere Thunderstorm WarningTOPLyon, Osage48 min
May 14, 6:06 PM CDTSpecial Weather StatementTOPJackson24 min
May 14, 6:29 PM CDTSpecial Weather StatementTOPBrown31 min
May 14, 6:41 PM CDTSpecial Weather StatementTOPWabaunsee34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.